Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 274, NWS Atlanta, GA

August 4, 2010Floyd County, Haralson County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2010, 9:16 PM EDT for Floyd County, Haralson County, Polk County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2010, 9:16 PM EDT (01:16 UTC)
Expired
Aug 4, 2010, 9:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Floyd County, GA, Haralson County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 103 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS52 KFFC 050116
SVRFFC
GAC115-143-233-050145-
/O.NEW.KFFC.SV.W.0274.100805T0116Z-100805T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
916 PM EDT WED AUG 4 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FLOYD COUNTY IN NORTHWEST GEORGIA
  NORTHWESTERN HARALSON COUNTY IN NORTHWEST GEORGIA
  WESTERN POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 945 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF CEDARTOWN  THIS STORM
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAVE
  SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3421 8525 3391 8513 3384 8538 3397 8541
      3417 8544
TIME...MOT...LOC 0116Z 236DEG 2KT 3399 8540

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:45 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 4, 7:45 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT WED AUG 4 2010

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ISOLATED TSTMS AT THIS TIME MAINLY IN SOUTHWEST PORTION OF
FORECAST AREA AND OVER THE NORTHEAST RIDGE LINE. WILL MAINTAIN 20
PERCENT OR LESS CHANCE OF TSTMS THROUGH THE EARLY EVENING DUE TO
MAX INSTABILITY BEING ACHIEVED. EXPECTING THESE TSTMS TO REMAIN
BELOW SEVERE LIMITS WITH FREQUENT LIGHTNING AS THEY MOVE TO THE
SOUTHWEST TO WEST AT 10 MPH.

NAM AND GFS MODELS SIMILAR WITH THE STRONG UPPER RIDGE OVER THE
AREA WEAKENING AND SHIFTING THE CENTER A BIT FARTHER WEST
THURSDAY INTO FRIDAY AS AN UPPER TROF DEEPENS OVER THE GREAT LAKE
REGION. CONVECTION WILL BE ON THE INCREASE THURSDAY AND FRIDAY AS
THE TROF DEEPENS AND A COLD FRONT DRIFTS SOUTHEAST FROM THE
TENNESSEE VALLEY. WILL CONTINUE PREVIOUS FORECAST TREND WITH
CHANCE POPS MUCH OF THE AREA THURSDAY AND FRIDAY WITH BEST
CHANCES ACROSS THE NORTH. HOT TEMPERATURES IN THE MID TO UPPER 90S
AGAIN ON THURSDAY..IN SPITE OF ISOLATED TO SCATTERED TSTMS IN THE
AFTERNOON. THE CURRENT HEAT ADVISORY/ EXCESSIVE HEAT WARNING STILL
LOOKS GOOD AND WILL BE CONTINUED. SLIGHTLY COOLER TEMPS ADVERTISED
FOR FRIDAY DUE TO CLOUDS AND CONVECTION...SO NOT EXPECTING A HEAT
ADVISORY TO BE NEEDED.

RECORDS FOR 08-05

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 1931     78 1917     75 1943     60 1976
                1930        1914                    1912
   KATL      98 1980     71 1894     75 2008     60 1912
                                        2007
                                        1953
   KCSG      98 1991     80 1964     77 2007     57 1950
                1990                    1979
                1986
   KMCN     102 1954     80 1964     76 1935     60 1950

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXTENDED PROGS SIMILAR WITH THE FRONTAL BOUNDARY PUSHING INTO NORTH
GEORGIA FRIDAY NIGHT...THEN DRIFTING INTO CENTRAL GEORGIA
SATURDAY AND BECOMING SOMEWHAT STATIONARY OVER THAT AREA INTO
SUNDAY. MODELS SHOW REMNANTS OF THE WEAK BOUNDARY MEANDERING
ACROSS SOUTH GEORGIA MONDAY INTO TUESDAY...AS THE UPPER RIDGE
BUILDS BACK EASTWARD. WILL CONTINUE CHANCE POPS FOR MUCH OF THE
AREA THROUGH THE WEEKEND...THEN BACK TO SLIGHT CHANCE MONDAY AND
TUESDAY AS THE RIDGE STRENGTHENS OVER THE AREA. THE HEAT CONTINUES
INTO NEXT WEEK...WITH LITTLE CHANGE NOTED IN TEMPS FROM DAY TO
DAY. MODELS CONTINUE TO SHOW HIGHS WELL INTO THE 90S WITH LOWS IN
THE LOWER TO MIDDLE 70S.

16

&&

.AVIATION...
SCT VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOME AREAS COULD
SEE A DROP TO MVFR VSBY 10-13Z. SCT CU WILL DEVELOP THU PM...WITH
CB BEGINNING AT 17Z. CONTINUE PROB30 FOR 18-23Z. SSE WINDS WILL
BECOME SSW BY 02Z...AND WILL REMAIN AROUND 5KTS OR LESS
OVERNIGHT...THEN LESS THAN 10KTS BY AM.

//ATL...CONFIDENCE...UPDATED 00Z...
HIGH CONFIDENCE ON VFR CONDITIONS.
LOW CONFIDENCE ON TIMING OF WIND SWITCH. MEDIUM CONFIDENCE ON SW
WINDS THROUGH THU.
MEDIUM CONFIDENCE ON TIMING OF THU PM CONVECTION.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  99  74  98  73 /  20  20  20  40  20
ATLANTA         75  96  77  93  75 /  20  20  20  40  20
BLAIRSVILLE     68  92  70  89  68 /  30  20  30  40  20
CARTERSVILLE    72  98  72  96  70 /  20  20  30  40  30
COLUMBUS        76  97  76  95  76 /  20  20  10  40  20
GAINESVILLE     75  97  75  95  74 /  20  20  30  40  30
MACON           74  98  75  97  74 /  20  20  10  40  20
ROME            74  98  72  97  71 /  20  20  30  40  30
PEACHTREE CITY  73  97  74  93  72 /  20  20  20  40  20
VIDALIA         76  97  78  96  78 /  20  20  10  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THURSDAY FOR THE FOLLOWING
ZONES: BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...JOHNSON...
LAURENS...MONTGOMERY...PULASKI...STEWART...SUMTER...TELFAIR...
TOOMBS...TREUTLEN...WEBSTER...WHEELER...WILCOX.

HEAT ADVISORY UNTIL 8 PM EDT THURSDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL...
CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...DEKALB...
DOUGLAS...FAYETTE...FLOYD...FORSYTH...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JONES...LAMAR...
MACON...MADISON...MARION...MERIWETHER...MONROE...MORGAN...
MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TROUP...TWIGGS...UPSON...WALKER...WALTON...
WARREN...WASHINGTON...WHITFIELD...WILKES...WILKINSON.

&&

16/31
Hazardous weather outlook, Aug 4, 6:10 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT WED AUG 4 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE OVER THE DEEP SOUTH WILL CONTINUE TO PRODUCE HOT AND
MUGGY CONDITIONS. WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE AREA...ENHANCING THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP
WILL BE DANGEROUS CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY RAIN...
AND GUSTY WINDS.

,OTHER HAZARDS...
HEAT INDICES OF 110 AND GREATER ARE EXPECTED ACROSS PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON...WITH HEAT INDICES OF 105 AND
GREATER EXPECTED ACROSS THE REST OF NORTH AND CENTRAL GEORGIA
OUTSIDE OF THE MOUNTAINS.

.DISCUSSION...
CAPES WILL INCREASE THIS AFTERNOON TO OVER 2000 AS TEMPERATURES
CLIMB INTO THE MID 90S. SIGNIFICANT MOISTURE REMAINS IN PLACE
ACROSS THE AREA...WHICH WILL HELP TO DESTABILIZE THE ATMOSPHERE.
SOME STORMS MAY BECOME STRONG THIS AFTERNOON WITH VERY HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH
THURSDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 4, 5:39 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 PM EDT WED AUG 4 2010

GAZ008-042215-
539 PM EDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN UNION COUNTY UNTIL
615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAIRSVILLE...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE VOGEL STATE PARK...JONES CREEK...OWLTOWN...
BLAIRSVILLE...TRACK ROCK...IVY LOG AND NOTTELY DAM. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:36 PM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 35 more26 hr
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningFFCBartow35 min
Aug 5, 5:52 PM EDTSevere Thunderstorm WarningFFCFannin38 min
Aug 5, 6:05 PM EDTSevere Thunderstorm WarningFFCGordon, Murray40 min
Aug 5, 6:17 PM EDTSevere Thunderstorm WarningFFCFloyd28 min
Aug 5, 7:08 PM EDTSevere Thunderstorm WarningFFCWhite37 min
Aug 5, 7:14 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield30 min
Aug 5, 7:20 PM EDTSevere Thunderstorm WarningFFCLumpkin40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.